Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 187, NWS Quad Cities, IA

August 10, 2017Bureau County, Putnam County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 10, 2017, 7:32 PM CDT for Bureau County, Putnam County, Illinois. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2017, 7:32 PM CDT (00:32 UTC)
Expired
Aug 10, 2017, 7:47 PM CDT
In force
15 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bureau County, IL, Putnam County, IL

The radar

The Chicago radar (KLOT), 104 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 7:34 PM CDTTSTM WND GST 64Granville, ILRELAYED BY WSPL RADIO/STUDSTILL MEDIA NEWS DIRECTOR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 2:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

340 
WUUS53 KDVN 110032
SVRDVN
ILC011-155-110100-
/O.NEW.KDVN.SV.W.0187.170811T0032Z-170811T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
732 PM CDT THU AUG 10 2017

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Putnam County in north central Illinois...
  Eastern Bureau County in north central Illinois...

* Until 800 PM CDT

* At 731 PM CDT, a severe thunderstorm was located over Spring
  Valley, or near Peru, moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Hennepin, Spring Valley, DePue, Granville, Ladd, Dalzell, McNabb,
  Mark, Cherry, Seatonville, Standard, Spring Valley Airport,
  Ottville and Florid.

This includes Interstate 80 in Illinois between mile markers 67 and
72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in the Quad Cities.

&&

LAT...LON 4116 8933 4145 8926 4145 8917 4115 8916
TIME...MOT...LOC 0031Z 276DEG 34KT 4130 8918 

HAIL...<.75IN
WIND...60MPH
 
$$

MCCLURE
2 follow-up statements
853 
WWUS53 KDVN 110036
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
736 PM CDT THU AUG 10 2017

ILC011-155-110100-
/O.CON.KDVN.SV.W.0187.000000T0000Z-170811T0100Z/
Putnam IL-Bureau IL-
736 PM CDT THU AUG 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN PUTNAM AND EAST CENTRAL BUREAU COUNTIES...

At 736 PM CDT, a severe thunderstorm was located over Spring Valley,
or near Peru, moving east at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Hennepin, Spring Valley, DePue, Granville, Ladd, Dalzell, McNabb,
Mark, Cherry, Seatonville, Standard, Spring Valley Airport, Ottville
and Florid.

This includes Interstate 80 in Illinois between mile markers 67 and
72.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
the Quad Cities.

&&

LAT...LON 4116 8933 4145 8926 4145 8917 4115 8916
TIME...MOT...LOC 0036Z 277DEG 26KT 4129 8917 

HAIL...<.75IN
WIND...60MPH
 
$$

MCCLURE
245 
WWUS53 KDVN 110047
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
747 PM CDT THU AUG 10 2017

ILC011-155-110057-
/O.CAN.KDVN.SV.W.0187.000000T0000Z-170811T0100Z/
Putnam IL-Bureau IL-
747 PM CDT THU AUG 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PUTNAM AND EAST
CENTRAL BUREAU COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 900 PM CDT for
north central Illinois.

LAT...LON 4116 8933 4145 8926 4145 8917 4115 8916
TIME...MOT...LOC 0046Z 276DEG 34KT 4130 8918 

$$

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:36 PM CDT, 56 minutes earlier.

Area forecast discussion, Aug 10, 6:36 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
636 PM CDT Thu Aug 10 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 259 PM CDT Thu Aug 10 2017

18Z surface data has a cold front running from central Wisconsin
into far northern Kansas. Dew points were in the 60s ahead of the
front with 50s behind the front.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 259 PM CDT Thu Aug 10 2017

The cold front will sweep through the area this evening. Showers and
thunderstorms will be seen along and ahead of the front through
sunset.

After sunset, convection will quickly dissipate with all but the far
south clear of precipitation by midnight.

After midnight, any lingering showers in the far south will
dissipate with the entire area dry by sunrise Friday.

On Friday, dry conditions will be seen across the area as high
pressure builds into the area. Wrap around clouds from the departing
storm system are expected to persist through the morning north of
highway 30 before clearing occurs during the afternoon.

Temperatures tonight and Friday will average a little below normal.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 259 PM CDT Thu Aug 10 2017

Friday and Saturday

Sfc high pressure will overspread the Upper Midwest behind the
departing sfc low and cold front. Slightly below average temps in
the upper 70s to lower 80s for highs and 50s for lows are expected.
Humidity will be very comfortable with dewpoints also in the 50s.

Sunday

Chance for showers (20-30%) across the south on Sunday. SE low-level
flow in the sfc-850mb layer will increase moisture transport and
isentropic lift across northern Missouri and southern Iowa into west-
central Illinois.

The NAM/GFS have showers as early as the afternoon lasting into
Sunday night, while the ECMWF is dry until the evening. Overall,
forcing appears weak and instability will be low, so left thunder
out of the forecast.

Monday and Tuesday

Beautiful August weather continues. Another sfc high is forecast to
slowly slide through the Upper Midwest and Great Lakes through early
next week. Model blend has highs near 80 F Monday then lower to
middle 80s by Tuesday (warmest southwest CWA).

Wednesday and Thursday

Approaching shortwave trough warrants shower chances mid to late
week. As low-level moisture increases, chances for thunderstorms
will return as well.  Synoptically this does not look like a strong
system, which means the threat for widespread significant rain
through Thursday is very low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
ISSUED AT 629 PM CDT Thu Aug 10 2017

Cold front will move through eastern Iowa and northern Illinois
through 08z/11. IFR/LIFR conditions can be expected with TSRA
ahead of the cold front. Otherwise, expect VFR conditions outside
of TSRA. After 08z/11 MVFR cigs are expected to move into
northeast Iowa and possibly northern Illinois. Localized MVFR/IFR
vsbys are possible prior to sunrise but this was not included in
the 00z TAFs.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...Uttech
AVIATION...08
Hazardous weather outlook, Aug 10, 4:06 AM CDT, 15 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
406 AM CDT Thu Aug 10 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
406 AM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

This afternoon...scattered thunderstorms are expected to develop
around 4 PM ahead of a weak cool front, mostly along and east of
the Mississippi River. The strongest storms may approach severe
levels with hail 1 inch or more the main risk, with gusty winds
of 40 to 55 mph with isolated 60 mph possible a secondary risk.
These storms should move east of the region by mid evening.

The Storm Prediction Center has the outlook area under a marginal
risk for severe storms this afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in spotty locations, mostly
between 4 and 8 PM this afternoon. Please report any severe
weather or near severe weather to this NWS forecast office.

Nichols/12

In the hours before

Local storm report, Aug 10, 6:05 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
605 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             CAMANCHE                41.79N 90.28W
08/10/2017  E1.50 INCH       CLINTON            IA   PUBLIC

            RELAYED BY NWS EMPLOYEE. TIME ESTIMATED.

&&
Local storm report, Aug 10, 6:22 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
622 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             CLINTON                 41.84N 90.23W
08/10/2017  M1.25 INCH       CLINTON            IA   CO-OP OBSERVER

&&

PETERS
Local storm report, Aug 10, 6:34 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
634 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     NAUVOO                  40.55N 91.38W
08/10/2017                   HANCOCK            IL   LAW ENFORCEMENT

            BRANCHES DOWN ON POWER LINES IN NAUVOO. RELAYED BY
            SHERIFF OFFICE. TIME ESTIMATED.

&&
Local storm report, Aug 10, 6:40 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
640 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND GST     5 NNW HASKINS           41.40N 91.58W
08/10/2017  E60.00 MPH       WASHINGTON         IA   PUBLIC

            ALSO QUARTER SIZED HAIL.

0353 PM     HAIL             5 NNW HASKINS           41.40N 91.58W
08/10/2017  E1.00 INCH       WASHINGTON         IA   PUBLIC

            ALSO WIND GUSTS TO 60 MPH.

0400 PM     HAIL             4 NW HASKINS            41.37N 91.59W
08/10/2017  M1.50 INCH       WASHINGTON         IA   AMATEUR RADIO

            TIME ESTIMATED BASED ON RADAR

0400 PM     TSTM WND DMG     4 NW HASKINS            41.37N 91.59W
08/10/2017                   WASHINGTON         IA   AMATEUR RADIO

            TREES DOWN NEAR THE INTERSECTION OF COUNTY ROAD G36 AND
            SPRUCE AVE

0420 PM     TSTM WND GST     4 N COTTER              41.35N 91.47W
08/10/2017  E60.00 MPH       LOUISA             IA   TRAINED SPOTTER

            ESTIMATED 40 TO 60 MPH WIND GUSTS. SEVERAL SMALL BRANCHES
            BLOWN DOWN. ALSO NICKEL HAIL. CORRECTED TYPO.

0431 PM     HAIL             COLUMBUS JUNCTION       41.28N 91.36W
08/10/2017  M0.50 INCH       LOUISA             IA   TRAINED SPOTTER

0432 PM     HAIL             DEWITT                  41.82N 90.55W
08/10/2017  E0.75 INCH       CLINTON            IA   NWS EMPLOYEE

0455 PM     HAIL             SW LOW MOOR             41.80N 90.36W
08/10/2017  M0.88 INCH       CLINTON            IA   TRAINED SPOTTER

0458 PM     HAIL             N FOLLETTS              41.75N 90.35W
08/10/2017  M1.00 INCH       CLINTON            IA   LAW ENFORCEMENT

0500 PM     HAIL             CAMANCHE                41.79N 90.28W
08/10/2017  E1.50 INCH       CLINTON            IA   PUBLIC

            RELAYED BY NWS EMPLOYEE. TIME ESTIMATED.

0505 PM     HAIL             CLINTON                 41.84N 90.23W
08/10/2017  M1.25 INCH       CLINTON            IA   CO-OP OBSERVER

0509 PM     HAIL             2 ENE CLINTON           41.85N 90.19W
08/10/2017  M0.25 INCH       CLINTON            IA   TRAINED SPOTTER

0516 PM     HAIL             2 ESE KEOSAUQUA         40.72N 91.92W
08/10/2017  M0.75 INCH       VAN BUREN          IA   TRAINED SPOTTER

0520 PM     HAIL             2 WSW NEWTON CORNERS    41.72N 90.15W
08/10/2017  M1.00 INCH       WHITESIDE          IL   TRAINED SPOTTER

0537 PM     HAIL             ESE ERIE                41.66N 90.08W
08/10/2017  E1.00 INCH       WHITESIDE          IL   TRAINED SPOTTER

            ALSO WIND GUSTS TO 45 MPH.

0602 PM     TSTM WND DMG     NAUVOO                  40.55N 91.38W
08/10/2017                   HANCOCK            IL   LAW ENFORCEMENT

            BRANCHES DOWN ON POWER LINES IN NAUVOO. RELAYED BY
            SHERIFF OFFICE. TIME ESTIMATED.

&&

PETERS
Local storm report, Aug 10, 6:45 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
645 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     1 ESE ANNAWAN           41.39N 89.89W
08/10/2017  E60 MPH          HENRY              IL   TRAINED SPOTTER

&&

PETERS
Special weather statement, Aug 10, 7:18 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
718 PM CDT THU AUG 10 2017

ILC011-155-110045-
Putnam-Bureau-
718 PM CDT THU AUG 10 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PUTNAM AND CENTRAL
BUREAU COUNTIES UNTIL 745 PM CDT...

At 718 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ladd to near Tiskilwa to near
Bradford. Movement was southeast at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Princeton, Hennepin, Spring Valley, Henry, DePue, Granville, Ladd,
Wyanet, Tiskilwa, Dalzell, Buda, Bureau Junction, McNabb, Putnam,
Mark, Cherry, Malden, Seatonville, Magnolia and Standard.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 50 and 72.
 Interstate 180 between mile markers 1 and 13.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4110 8936 4112 8934 4115 8933 4115 8964
      4123 8964 4124 8983 4137 8962 4153 8942
      4146 8917 4110 8916
TIME...MOT...LOC 0018Z 300DEG 24KT 4141 8924 4128 8945 4114 8958

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:18 PM CDTSpecial Weather StatementDVNBureau, Putnam27 min
Aug 10, 7:50 PM CDTSpecial Weather StatementDVNHancock, McDonough25 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.